Featured Research

from universities, journals, and other organizations

Bronchitis and emphysema inhaler linked with increased mortality

Date:
June 13, 2011
Source:
University of East Anglia
Summary:
An inhaler designed to help chronic bronchitis and emphysema sufferers breathe could be significantly increasing their risk of dying, according to new research.

An inhaler designed to help chronic bronchitis and emphysema sufferers breathe could be significantly increasing their risk of dying, according to new research by the University of East Anglia (UEA) and three US universities.

Related Articles


Published June 14 by the British Medical Journal, the findings suggest that long-term use of Tiotropium Respimat (also known as Spiriva Respimat) increases the risk of death by more than half.

Chronic Obstructive Pulmonary Disease (COPD), as chronic bronchitis and emphysema are collectively known, affects three million people in the UK and caused 24,000 deaths in 2005 -- the latest year for which figures are available. Most COPD sufferers use inhalers to help them breathe and more than half a million prescriptions for Tiotropium inhalers were issued in the UK last year.

Tiotropium inhalers have been available internationally for some years but a new device known as Tiotropium Respimat was launched more recently and licensed for use in the UK and Europe. However, the US Food and Drug Administration (FDA) has not granted approval for Tiotropium Respimat in the United States because of the need for further testing.

"We analysed five clinical trials involving 6500 people and the risk of death in patients using this particular inhaler appeared to be 52 per cent higher," said Dr Yoon Loke of Norwich Medical School at the University of East Anglia.

"We estimate that there will be one additional death for every 124 patients treated for a year with Tiotropium Respimat. Some of this risk appears to stem from patients dying of heart trouble, especially for those with existing heart problems that may be worsened because of a potential adverse effect of tiotropium on the heart rhythm."

Dr Loke and his US colleagues first became aware of a potential problem after reading the minutes of an FDA meeting which discussed an increased number of deaths in clinical trials of Tiotropium Respimat. After analysing the data presented in the FDA documents, along with additional information from a number of published trials, they concluded that there were clear indications of increased risk of death, particularly related to heart disease.

"We have since discovered that, due to safety concerns, Tiotropium Respimat was not granted FDA approval for use in the United States, where it must now undergo further safety testing in a large trial involving 17,000 patients," said Dr Loke.

The Tiotropium Respimat inhaler continues to be available in the UK, despite a recent UK Medicines and Healthcare Regulatory Agency warning of a significant risk of death in users who suffer from irregular heart rhythms. And last month Canadian researchers found that COPD patients started on Tiotropium inhalers had higher rates of hospitalization, emergency department visits, and death -- as compared to those starting treatment with other inhalers.

Dr Loke said: "There are alternative inhalers that can help patients with COPD. Patients currently using Tiotropium Respimat should not suddenly stop taking their medication, but I would advise them to make an appointment with their doctor to discuss the possibility of switching to a different drug. As Tiotropium Respimat can have an adverse effect on the heart rhythm, patients with a history of palpitations or irregular heartbeat (fast or slow) should mention such problems to their doctor."

*Spiriva and Respimat are registered trademarks of products belonging to Boehringer Ingelheim.


Story Source:

The above story is based on materials provided by University of East Anglia. Note: Materials may be edited for content and length.


Journal Reference:

  1. Sonal Singh, Yoon K. Loke, Paul L. Enright, Curt D. Furberg. Mortality associated with tiotropium mist inhaler in patients with chronic obstructive pulmonary disease: systematic review and meta-analysis of randomised controlled trials. British Medical Journal, 2011; DOI: 10.1136/bmj.d3215

Cite This Page:

University of East Anglia. "Bronchitis and emphysema inhaler linked with increased mortality." ScienceDaily. ScienceDaily, 13 June 2011. <www.sciencedaily.com/releases/2011/06/110613183703.htm>.
University of East Anglia. (2011, June 13). Bronchitis and emphysema inhaler linked with increased mortality. ScienceDaily. Retrieved December 18, 2014 from www.sciencedaily.com/releases/2011/06/110613183703.htm
University of East Anglia. "Bronchitis and emphysema inhaler linked with increased mortality." ScienceDaily. www.sciencedaily.com/releases/2011/06/110613183703.htm (accessed December 18, 2014).

Share This


More From ScienceDaily



More Health & Medicine News

Thursday, December 18, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Kids Die While Under Protective Services

Kids Die While Under Protective Services

AP (Dec. 18, 2014) As part of a six-month investigation of child maltreatment deaths, the AP found that hundreds of deaths from horrific abuse and neglect could have been prevented. AP's Haven Daley reports. (Dec. 18) Video provided by AP
Powered by NewsLook.com
UN: Up to One Million Facing Hunger in Ebola-Hit Countries

UN: Up to One Million Facing Hunger in Ebola-Hit Countries

AFP (Dec. 17, 2014) Border closures, quarantines and crop losses in West African nations battling the Ebola virus could lead to as many as one million people going hungry, UN food agencies said on Wednesday. Duration: 00:52 Video provided by AFP
Powered by NewsLook.com
When You Lose Weight, This Is Where The Fat Goes

When You Lose Weight, This Is Where The Fat Goes

Newsy (Dec. 17, 2014) Can fat disappear into thin air? New research finds that during weight loss, over 80 percent of a person's fat molecules escape through the lungs. Video provided by Newsy
Powered by NewsLook.com
Why Your Boss Should Let You Sleep In

Why Your Boss Should Let You Sleep In

Newsy (Dec. 17, 2014) According to research out of the University of Pennsylvania, waking up for work is the biggest factor that causes Americans to lose sleep. Video provided by Newsy
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:

Strange & Offbeat Stories


Health & Medicine

Mind & Brain

Living & Well

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins